This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.
—The article "Acute Exertional Rhabdomyolysis" by Drs. Demos and Gitin (Arch Intern Med 133:233-239, 1974) prompts me to report a case of rhabdomyolysis with symptoms similar to an acute serum sickness reaction.
—A 24-year-old man had been well until November 1972 when, on awakening one morning, he noted severe pruritis followed by periorbital edema, a tightness in his throat (laryngal edema?), shortness of breath with a tightness in his chest that he described as an asthma attack, and arthralgia in the joints of his fingers. He was admitted to the hospital and was treated with diphenhydramine hydrochloride (Benadryl). His symptoms subsided in three days' time with this medication and with bed rest. There was no evidence of rash, fever, or weakness during this episode. He did state that about three days prior to the episode he exercised strenuously, but he also stated that he was
Levy JS. Acute Exertional Rhabdomyolysis. Arch Intern Med. 1974;134(6):1134. doi:10.1001/archinte.1974.00320240168030
Best of JAMA Network 2022
Customize your JAMA Network experience by selecting one or more topics from the list below.